Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Are there any negative side effects of anti-anxiety meds?

    My GP suggested that I take anti-anxiety medications. It seems like a great idea to me but I want to be aware of any possible side effects… does anyone know or have direct experience?
  • Find a professional to answer your question

  • 1

    Thanks

    Anthony Berrick

    Psychologist

    Anti-anxiety medication or ‘anxiolytics’ can be very effective in the short-term but unfortunately, there are some serious complications associated with these medications.

    Many of these drugs (e.g. Valium, Xanax) are powerful sedatives which can make you feel drowsy and affect your ability to think clearly and perform some tasks. Furthermore, you may find that your tolerance to the medication increases quite quickly, so that you need to take larger doses of the drug to get the same relief from anxiety. In the long-run, many anxiolytics can be addictive because it becomes hard to cope without them.

    Before taking any medication for anxiety, I would advise that you discuss the possible complications outlined above with your GP and get a second opinion if necessary. Your GP can also refer you to a psychologist who may be able to help you overcome your anxiety without using medication - anxiety issues usually respond very well to psychological therapy.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices